Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 34, NWS Riverton, WY

December 15, 2017Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 15, 2017, 5:40 AM MST for Park County, Wyoming. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2017, 5:40 AM MST (12:40 UTC)
Expired
Dec 15, 2017, 6:00 PM MST
In force
12 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 0.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2852 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS75 KRIW 151240
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
540 AM MST Fri Dec 15 2017

...High Wind Warning Today for the Cody Foothills...

.A strong surface pressure gradient, and favorable atmospheric 
conditions will result in strong to high wind across portions of 
the Cody Foothills today.

WYZ003-160100-
/O.NEW.KRIW.HW.W.0034.171215T1240Z-171216T0100Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
540 AM MST Fri Dec 15 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until 6 PM MST this evening. 

* TIMING...Strong to High Wind at times today.

* Where...From about 10 miles south of Cody, north to around 
  Clark.

* WINDS...West 20 to 40 mph with gusts to 60 mph. A few wind gusts
  of 70 mph could occur between Clark and Cody.

* OBSERVED WINDS...At 5 AM, a wind sensor around 8 miles south of
  Clark measured a wind gust of 64 mph. Also a wind gust of 50 
  mph was observed on the west side of Cody at 520 AM.

* IMPACTS...Mainly to transportation. Sudden, strong cross winds
  will enhance the blow over risk for lightweight and high profile
  vehicles, especially along north to south orientated roadways
  such as highway 120. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

21
2 follow-up statements
773 
WWUS75 KRIW 151937
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1237 PM MST Fri Dec 15 2017

...High Wind Warning Today for the Cody Foothills...

.A strong surface pressure gradient, and favorable atmospheric
conditions will result in strong to high wind across portions of
the Cody Foothills today.

WYZ003-160100-
/O.CON.KRIW.HW.W.0034.000000T0000Z-171216T0100Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
1237 PM MST Fri Dec 15 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* TIMING...Strong to High Wind at times today.

* Where...From about 10 miles south of Cody, north to around 
  Clark. 

* WINDS...West 40 to 45 mph with gusts to 70 mph. A few wind gusts
  of 85 mph could occur between Clark and Cody. 

* OBSERVED WINDS...Wind gusts around 8 miles south of Clark
  measured at 86 mph today. 

* IMPACTS...Mainly to transportation. Sudden, strong cross winds 
  will enhance the blow over risk for lightweight and high 
  profile vehicles, especially along north to south orientated 
  roadways such as highway 120. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
065 
WWUS75 KRIW 160050
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
550 PM MST Fri Dec 15 2017


WYZ003-160200-
/O.EXP.KRIW.HW.W.0034.000000T0000Z-171216T0100Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
550 PM MST Fri Dec 15 2017

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

The High Wind Warning has been allowed to expire. Winds have
decreased below high wind thresholds and are expected to continue
to decrease through the evening.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 15, 1:48 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Dec 15, 1:48 AM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
148 AM MST Fri Dec 15 2017

.SHORT TERM...(Today through Sunday night)
Issued at 150 AM MST Fri Dec 15 2017

Today will feature the approach of a flattening ridge along with
a developing surface lee trough. The result will be increasing
winds along the southern wind corridor from RKS to CPR and over
the higher elevations as the gradient increases. 30 knot sustained
winds are showing up in the MET MOS guidance for CPR for this
afternoon but the gradient and forecast wind speeds at 700mb are
not impressive. Then tonight, the trough axis now off the Pacific
coast will approach the area, and as it does it will begin to
split. Snowfall will break out in the northwest portion of the
state by this evening and will then spread southeast across the
rest of the CWA. By Saturday, the southern stream energy will
split all the way down to the Desert Southwest and will pull cold
air down over Wyoming, resulting in frontogenesis resulting in an
upslope flow east of the divide. As this trough splits, a vort max
will track south across Idaho which is a favorable pattern for
Lander to receive snowfall. With all that said and considering
that this is a splitting system, for now it appears that this will
be a low end advisory event for much of the CWA tonight through
Saturday before tapering off Saturday night as the snow exits off
to the southeast. The focus of the most significant snowfall from
west to east of the divide will occur around 12Z Saturday for the
reasons stated above. The Upper Green River Basin will be in the
snow shadow given the predicted northerly downslope winds after
the post frontal winds slide down the west side of the Wind River
Mtns. Will continue to handle this weather event with an SPS for
now. Another flat ridge approaches on Sunday along with an
embedded shortwave which will increase the gradient once again for
a potential for an elevated wind event for Sunday night.

.LONG TERM...(Monday through Friday)
Issued at 150 AM MST Fri Dec 15 2017

On Monday, strong northwest flow is expected across the forecast
area. Enough moisture in the flow for snow showers over the west
and north, but snowfall amounts should be on the light side as the
forecast area is on the anti-cyclonic side of jet, and the main
energy with any fast moving shortwave remaining north of the
forecast area. Could also see near high wind in the Cody Foothills
Monday morning with help of a decent temp gradient from
Yellowstone to Cody Foothills, and the right exit region of an
upper jet pulling across the region.

Some ridging is expected to develop Tuesday as the flow buckles
ahead of a strong trough/upper low pushing into the West Coast.
This should result in mainly dry conditions, but still enough of
moisture for slight chances of snow across the extreme
northwest/northern mountains.

Global models are a tad faster with the aforementioned trough and
associated cold front pulling across the Rockies in the
Wednesday/Thursday time frame. The strong cold front is expected
pull across much of the area Wednesday afternoon and evening which
is about 6 to 12 hours faster than 00Z runs yesterday. The best
dynamics are the forecast area appear to be Wednesday and
Wednesday night with decreasing forcing as the trough axis pulls
into the Plains on Thursday. Have increased PoPs Wednesday, with
the overall best chance of snowfall occurring Wednesday night in
most locations. Have lingered PoPs into Thursday in case trough is
bit slower than advertised currently. High temperatures will be
tricky on Wednesday due to timing of cold front. However highs
look to be around 10 degrees cooler over the west, and 15 to 20
degrees colder east of the Divide Thursday in wake of the cold
front. Highs on Thursday could struggle to get into the 20s. Even
colder air could arrive by next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 150 AM MST Fri Dec 15 2017

West of the Continental Divide...KJAC, KPNA, KBPI, and KRKS

Areas of fog spreading into northern Grand Teton National Park from
eastern Idaho will possibly advance south to vicinity KJAC by
sunrise. Fog will also likely continue to expand across the upper
Green River Basin, occasionally affecting KBPI and KPNA through the
morning. VFR conditions will then prevail through Saturday evening
with increasing mid and high clouds.  A cold front will rapidly
spread increasing snow, mountain obscurations, and widespread
MVFR/IFR conditions NW to SE across the area 06z-12z Saturday.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail across the area through 06z Saturday.
Surface southwest winds will increase to 25-35G40-45kts vicinity
50SM NE KRKS-KCPR 16z-19z Friday, while areas of LLWS spread down
the east slopes of the Divide, vicinity KCOD-KDUB-KLND.  A cold
front will plunge south to vicinity KCOD-KBYG line around 06z
Saturday and to a vicinity KRIW-KCPR line by 12z Saturday.  Areas of
MVFR-IFR vsbys and cigs in -SN will spread in behind the front, most
higher mountains will be obscured by 12z Saturday.

&&

.FIRE WEATHER...
Issued AT 150 AM MST Fri Dec 15 2017

Today will be dry with areas of valley fog mainly in the west.
Clouds will increase in the northwest Friday afternoon with strong
winds along the east slopes of the Absaroka mountains and Cody
foothills and brisk winds along the southern wind corridor from R.
Rock Springs Springs to Casper. A Pacific low pressure trough
will move southeast from British Columbia and the Pacific
Northwest bringing snow and colder temperatures to the western
Mountains and valleys to night with snow becoming widespread by
late evening. The heaviest snowfall will be in west central and
northwest areas especially before midnight with lighter amounts to
the south in Lincoln and Sublette counties. Snowfall will spread
east of the Continental Divide late tonight, becoming more
widespread by Saturday morning. Snowfall will continue in the west
Saturday and spread into central and south areas east of the
Continental Divide with the heaviest snowfall in Natrona and
Fremont counties, tapering off in the west Saturday evening and in
the east Sunday morning when colder Canadian air moves in with
northerly winds.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lipson
LONG TERM...Murrell
AVIATION...AEM
FIRE WEATHER...Lipson
Hazardous weather outlook, Dec 15, 1:51 AM MST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
151 AM MST Fri Dec 15 2017

WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
151 AM MST Fri Dec 15 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Localized High winds possible over the northern Cody Foothills
today. Snow is expected to impact western Wyoming late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Saturday night...Snow will be spilling east of
the Divide Saturday morning. The snow is expected to taper off
from north to south Saturday night. This system has the potential
to bring significant snowfall to portions of the area. Currently
the best chance of heavy snowfall is across central Wyoming.
Please stay tuned for more details on this potential winter storm.

Wednesday and Thursday...Another storm system will bring another
chance of snowfall, and much colder air to the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snowfall amounts. Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 15, 1:17 AM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
117 AM MST Fri Dec 15 2017

WYZ001-152200-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for Yellowstone National Park
tonight and Saturday...

Snow will spread east into Yellowstone National Park this
evening becoming widespread by late evening. Snowfall is expected
to continue through Saturday with snow accumulations of 3 to 5
inches in the mountains and 2 to 3 inches in the valleys.

WYZ012-013-152200-
Teton and Gros Ventre Mountains-Jackson Hole-
Including the city of Jackson
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for Teton county tonight and
Saturday...

Snow will spread east into Teton County this evening becoming
widespread by late evening. Snowfall is expected to continue
through Saturday with snow accumulations of 4 to 8 inches in the
mountains and 2 to 3 inches in the valleys.

Travel may become difficult on Teton and Togwotee passes.

WYZ023-024-027-152200-
Star Valley-Salt River and Wyoming Ranges-South Lincoln County-
Including the cities of Afton, Alpine, Star Valley Ranch, Thayne,
Kemmerer, and Cokeville
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for Lincoln county tonight and
Saturday...

Snow will spread east into Lincoln County this evening becoming
widespread by late evening. Snowfall is expected to continue
through Saturday with snow accumulations of 4 to 6 inches in the
mountains and 1 to 3 inches in the valleys.

Travel may become difficult on Salt River pass.

WYZ014-025-026-152200-
Wind River Mountains West-Upper Green River Basin Foothills-
Upper Green River Basin-
Including the cities of Pinedale, La Barge, Big Piney, and Farson
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for Sublette county tonight and
Saturday...

Snow will spread east into Sublette County this evening becoming
widespread by late evening. Snowfall is expected to continue
through Saturday with snow accumulations of 4 to 6 inches in the
mountains and 3 inches to then than an inch in the lower
elevations.

WYZ002-003-005-007-152200-
Absaroka Mountains-Cody Foothills-Southwest Big Horn Basin-
Owl Creek and Bridger Mountains-
Including the cities of Cody, Meeteetse, and Thermopolis
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for Park and Hot Springs counties
tonight and Saturday...

Snow will spread south into Park and Hot Springs Counties late
tonight becoming widespread by Saturday morning. Snowfall is
expected to continue through Saturday with snow accumulations of 4
to 8 inches in the mountains and 1 to 3 inches in the lower
elevations.

Travel may become difficult on Chief Joseph Highway and through
the Wind River Canyon.

WYZ015>018-152200-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for Fremont county Saturday and
Saturday night...

Snow will spread south and east into Fremont county Saturday
morning becoming widespread by Saturday afternoon. Snowfall is
expected to continue through Saturday night with snow accumulations
of 4 to 8 inches in the mountains and 1 to 4 inches in the lower
elevations.

Travel may become difficult on South Pass and Beaver Rim. Expect
Slick icy and snow packed pavement with low visibility on
Highways 26, 789 and 287.

WYZ009>011-152200-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-
Including the cities of Buffalo and Kaycee
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for Johnson county early Saturday
into Saturday evening...

Snow will spread south into Johnson county late tonight becoming
widespread by Saturday morning. Snowfall is expected to continue
through Saturday with snow accumulations of 4 to 10 inches in the
mountains and 2 to 4 inches in the lower elevations.

Travel may become difficult on Powder River pass.  Expect
Slick icy and snow packed pavement with low visibility on
Interstates 25 and 90.

WYZ004-006-008-152200-
North Big Horn Basin-Southeast Big Horn Basin-
Bighorn Mountains West-
Including the city of Worland
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for Big Horn and Washakie
counties early Saturday into Saturday evening...

Snow will spread south into Big Horn and Washakie counties early
Saturday morning becoming widespread by Saturday afternoon.
Snowfall is expected to continue through Saturday evening with
snow accumulations of 4 to 8 inches in the mountains and 1 to 3
inches in the lower elevations.

Travel may become difficult on Powder River Pass.  Expect Slick
icy and snow packed pavement with low visibility.

WYZ020-022-152200-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for Natrona county Saturday and
Saturday night...

Snow will spread south into Natrona county Saturday morning
becoming widespread by Saturday afternoon. Snowfall is expected
to continue through Saturday night with snow accumulations of 4
to 6 inches on Casper mountain and 3 to 4 inches in the lower
elevations.

Travel may become difficult on Casper mountain. Expect Slick icy
and snow packed pavement with low visibility on Interstate 25 and
Highways 26, and 220.

WYZ019-152200-
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for the Green Mountains and
Rattlesnake Range Saturday and Saturday night...

Snow will spread south into the Green Mountains and Rattlesnake
Range Saturday morning becoming widespread by Saturday afternoon.
Snowfall is expected to continue through Saturday night with snow
accumulations of 4 to 6 inches in the mountains and 3 to 4 inches
in the lower elevations.

Travel may become difficult on Beaver Rim. Expect Slick icy and
snow packed pavement with low visibility on Highway 287.

WYZ028>030-152200-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
117 AM MST Fri Dec 15 2017

...Snow and colder temperatures for Sweetwater county late
morning Saturday and Saturday night...

Snow will spread south and east into Sweetwater county late Saturday
morning becoming widespread by Saturday afternoon. Snowfall is
expected to continue through Saturday night with snow accumulations
of 1 to 3 inches east of Green River with an inch or less west of
Green River.

Expect Slick icy and snow packed pavement with low visibility on
Interstate 80 from Green River to Wamsutter.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 12:55 PM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more37 hr

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.